Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS San Angelo, TX

August 20, 2004Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 20, 2004, 6:18 PM CDT for Menard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 6:18 PM CDT (23:18 UTC)
Expired
Aug 20, 2004, 9:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Menard County, TX

The radar

The San Angelo radar (KSJT), 91 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2156 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 202319
FFWSJT
TXC327-210215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MENARD COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MENARD

* UNTIL 915 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM JUST WEST OF U.S. HIGHWAY 83 
  WEST AND NORTH OF MENARD...MOVING EAST AT 25 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT...
  THE AREA FROM MENARD AND NORTH ALONG HIGHWAY 83

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3082 9991 3099 9992 3101 9974 3103 9967
      3103 9962 3104 9960 3094 9960 3093 9959
      3093 9948 3081 9948

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:55 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 12:55 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1255 PM CDT FRI AUG 20 2004

.SHORT TERM...THUNDERSTORMS HAVE PRETTY MUCH ENDED THIS AFTERNOON IN
AN AREA OF SUBSIDENCE BEHIND THIS MORNINGS SHORT WAVE. THE ONLY
EXCEPTION IS ACROSS THE BIG COUNTRY AROUND THE ALBANY AREA ALONG
WHAT APPEARS TO BE THE 850MB FRONT. ALTHOUGH THE FRONT IS PRETTY
MUCH WASHED OUT...WIND SHIFT HAS PUSHED TO THE SOUTH OF I-10.
TROPICAL MOISTURE PLUME STILL STREAMING ACROSS THE AREA FROM THE
PACIFIC AND 60 KT JET STREAK MOVING ACROSS NORTHERN MEXICO AT THIS
TIME TOWARDS WEST CENTRAL TEXAS. RIGHT REAR QUADRANT SHOULD HELP TO
INITIATE THUNDERSTORMS ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA LATE THIS AFTERNOON INTO THE EVENING...ESPECIALLY OVER THE
NORTHWEST HILL COUNTRY. ALL THE WHILE NEXT RIPPLE IN THE FLOW BEGINS
TO MOVE ACROSS THE AREA AFTER MIDNIGHT...AND EXPECT ANOTHER COMPLEX
OF THUNDERSTORMS TO FORM IN THE OVERNIGHT HOURS. WILL BE LEANING
MORE TOWARDS THE ETA EARLY AS GFS HAS HAD SOME VERIFICATION PROBLEMS
WITH THESE RECENT SET OF EVENTS. SOME OF THESE THUNDERSTORMS COULD
DUMP A LOT OF RAIN ONCE AGAIN WITH ISOLATED 3 TO 4 INCH AMOUNTS NOT
OUT OF THE QUESTION. ALSO EXPECT THE COMPLEX WILL BE A LITTLE TO THE
SOUTH OF THE ONE LAST NIGHT. SO FOR THE NEXT ISSUANCE WILL EXTEND THE
FLOOD WATCH FOR ALL BUT THE NORTHWEST BIG COUNTRY. WILL ALSO EXCLUDE
THE NORTHWEST HILL COUNTRY...WHERE RAINFALL AMOUNTS OVER THE PAST
COUPLE OF DAYS HAVE BEEN SUBSTANTIALLY LESS...BUT WILL NEED TO
MONITOR THIS AREA DURING THE EVENING HOURS TO SEE IF THEY NEED TO
BE INCLUDED IF HEAVIER RAINFALL AMOUNTS DEVELOP OVER THE HILL
COUNTRY. WILL LINGER POPS INTO MAINLY TOMORROW MORNING...WITH SOME
CLEARING EXPECTED AFTERWARDS. TOMORROW NIGHTS STORM COMPLEX LOOKS
AT THIS TIME IT MIGHT SLIDE JUST TO THE WEST OF THE FORECAST AREA.
THEN THE NEXT WEAK TROUGH/PSEUDO FRONT MOVES THROUGH THE AREA
SUNDAY NIGHT MAY HELP TOO ENHANCE THE THUNDERSTORM CHANCES ONCE
AGAIN.

&&

.LONG TERM...LOOKS AS IF THE PATTERN WILL BE DOMINATED MORE BY
RIDGING OVER THE AREA AS MORE OF A TROUGH DEVELOPS IN THE WESTERN
U.S. SO LITTLE OR NO POPS IN THE FORECAST BEYOND SUNDAY NIGHT. WITH
TEMPERATURES GRADUALLY CLIMBING TOO MORE NORMAL LEVELS. THIS HAS
BEEN HINTED AT BEFORE BY THE GFS ONLY TO FLIP FLOP IN LATTER RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     67  87  70  91 /  50  30  20  30
SAN ANGELO  70  90  70  91 /  50  30  20  20
JUNCTION    73  92  71  92 /  50  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FFA FOR JONES-SHACKELFORD-
CALLAHAN-TAYLOR-RUNNELS-COLEMAN-BROWN-CONCHO-MCCULLOUGH-SAN SABA.

&&

27/BRAZZELL
Hazardous weather outlook, Aug 20, 1:34 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT FRI AUG 20 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-211900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
134 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...A STALLED FRONTAL BOUNDARY WILL INTERACT WITH A MOIST
TROPICAL ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TONIGHT. A FEW OF THESE MAY BECOME SEVERE...WITH HAIL
UP TO QUARTER SIZE AND 60 MPH WINDS. LOCALLY HEAVY RAINFALL AMOUNTS
OF 2 TO 4 INCHES ARE ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 6AM...FOR AREAS EAST OF A LINE FROM ROBY TO
ROSCOE...WINTERS...PAINT ROCK TO EDEN. THE THREAT FOR ADDITIONAL RAIN
TONIGHT OVER AREAS THAT HAVE SEEN QUITE A BIT OF RAIN OVER THE PAST
COUPLE OF DAYS WILL LEAD TO FLASH FLOODING.  THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAIN AND FLOODING.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...CONDITIONS SHOULD BECOME DRIER AND WARMER.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 20, 5:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
503 PM CDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 E VANCOURT            31.34N 100.14W
08/20/2004  0.88 INCH        TOM GREEN          TX   PUBLIC

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:49 PM CDTSevere Thunderstorm WarningSJTThrockmorton56 min
Aug 20, 12:47 AM CDTSevere Thunderstorm WarningSJTSan Saba58 min
Aug 20, 1:40 AM CDTFlash Flood WarningSJTSan Saba3 hr
Aug 20, 1:46 AM CDTSevere Thunderstorm WarningSJTSan Saba59 min
Aug 20, 1:59 AM CDTFlash Flood WarningSJTBrown, Coleman4 hr
Aug 20, 3:54 AM CDTFlash Flood WarningSJTCallahan, Taylor2 hr
Aug 20, 5:55 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor3 hr
Aug 20, 8:40 AM CDTFlash Flood WarningSJTCallahan, Jones, Taylor65 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningSJTTom Green40 min
Aug 20, 4:28 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Aug 20, 5:29 PM CDTSevere Thunderstorm WarningSJTMenard61 min
Aug 20, 5:34 PM CDTSevere Thunderstorm WarningSJTConcho56 min
Aug 20, 6:32 PM CDTSevere Thunderstorm WarningSJTRunnels58 min
Aug 20, 6:53 PM CDTFlash Flood WarningSJTTom Green3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.